Texas, 2019Flooding in Texas, October 3, 2019
October 3, 2019 · NWS AMA · 3 events in 3 counties and zones
Significant moisture across the region combined with a cold front to produce early day thunderstorms led to minor flooding across central and south-central parts of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant moisture across the region combined with a cold front to produce early day thunderstorms led to minor flooding across central and south-central parts of the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 3, 5:23 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 3, 5:23 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
623 AM CDT Thu Oct 3 2019
.AVIATION...
12Z TAF Cycle
Showers at the Guymon and Dalhart TAF sites and showers and
thunderstorms at the Amarillo TAF site will result in VLIFR to
MVFR conditions through 12Z Friday as low cloudiness and fog also
prevail. North and northeast winds 10 to 20 knots or 15 to 25
knots with gusts to 30 knots will become east and southeast after
03Z to 05Z Friday 5 to 15 knots.
Schneider
&&
.PREV DISCUSSION... /Issued 339 AM CDT Thu Oct 3 2019/
SHORT TERM...Today through Tonight...
Slow moving, nearly stationary, cold front located early this
morning from near KCDS into the extreme southwestern Texas Panhandle
and then to a surface low over the eastern Plains of New Mexico
between KLVS and Mosquero. Cool surface ridge building southwest
into the forecast area maintaining a moist upslope northeasterly
surface flow. The combination of the frontal boundary along with a
southwesterly flow aloft advecting abundant tropical moisture into
the Panhandles will produce mainly showers along with isolated
thunderstorms today into tonight. Rainfall mainly this morning or
today could be heavy at times, especially across the southwestern
and south central Texas Panhandle where any additional rainfall will
be runoff. After coordination with surrounding offices, mainly WFO
LUB and WFO ABQ, consensus was to issue a Flash Flood/Flood Watch
for today from 7 AM to 7 PM. Much cooler today with highs mostly in
the 50s except for 60s to near 70 over southeastern and far southern
portions of the forecast area.
Schneider
LONG TERM...Friday through Wednesday...
Moist southwest flow aloft continues Friday into Friday night as
shortwave trof moves from Pacific northwest into northern plains.
Cool post-frontal surface high pressure ridge remains anchored
over eastern part of Combined Texas and Oklahoma Panhandles Friday
morning, and then is displaced to our east as lee trof moves from
eastern plains of New Mexico into our western sections.
Isentropic lift and instability expected to be more pronounced
across western sections during the day, with better chances for
showers and thunderstorms. Extensive cloud cover during the
morning expected to hold Friday max temperatures slightly below
normal. Chances for showers and thunderstorms move into eastern
sections during the night on Friday as instability axis and
vorticity maximum migrate eastward.
Cold front expected to sweep through the northern part of the forecast
area Saturday morning, clearing all of the area by early
afternoon. Could see a few showers and thunderstorms in
southeast sections Saturday afternoon in moist and unstable pre-
frontal environment.
Reinforcing cool surge on Sunday expected to hold max temperatures
in the mid-60s to lower-70s, in spite of reduced cloud cover.
Post-frontal isentropic lift may support light precipitation
Sunday night, with southwest sections having the better chances.
Remainder of forecast will remain dry with a slow warming trend
through Wednesday. Cooler conditions expected following another
cold front Wednesday night.
Cockrell
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through this evening for the following zones: Deaf
Smith...Palo Duro Canyon...Potter...Randall.
OK...None.
&&
11/3Hazardous weather outlook, Oct 3, 2:50 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
350 AM CDT Thu Oct 3 2019
OKZ001>003-TXZ001>020-317-032100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
350 AM CDT Thu Oct 3 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Scattered to numerous showers and thunderstorms are expected.
While severe thunderstorms are not expected, localized heavy
rainfall and flooding will be possible. A Flood Watch will be in
effect today for the southwest Texas Panhandle.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms will be possible across parts of the Panhandles
Friday through Sunday night. At this time, the threat for severe
thunderstorms during these times will be low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Cockrell
Flood, Carson
- When
- October 3, 6:40 AM CST to 7:30 AM CST
- Where
- Carson County, 4.03 mi WNW of Panhandle to 9.97 mi NNW of Conway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.374, -101.445
Multiple roadways were reported as being water covered. These included State Highway 207 north and south of Panhandle, FM 294 north and south of White Deer, and US Highway 60 near Kingsmill.
Flood, Armstrong
- When
- October 3, 9:40 AM CST to 10:30 AM CST
- Where
- Armstrong County, 6.31 mi NNW of Claude to 5.97 mi WSW of Claude
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.207, -101.404
Multiple roadways were reported as having water over them, including FM 1151 from 3 miles west of Claude to 2 miles east of Claude, State Highway 207 from 6 miles north of Claude to 3 miles south of Claude, and US Highway 287 through Claude, and a few streets in Claude.
Flood, Potter
- When
- October 3, 12:05 PM CST to 12:45 PM CST
- Where
- Potter County, 6.93 mi E of (Ama)amarillo Intl A to 10.13 mi E of (Ama)amarillo Intl A
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.231, -101.598
Water was reported to be over the road in spots on FM 2575 east of Amarillo.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, October 3 to 4, 2019$65,000 · 55 kt wind · 3 events
- Flash Flooding and Heavy Rain in New Mexico, October 3 to 4, 2019$20,000 · 3 events
- Lightning Strike in Texas, October 3, 20191 injured · 1 event
- Damaging Winds in Louisiana, October 3, 201965 kt wind · 4 events
- Lakeshore Flood in Michigan, October 3, 20192 events
- Damaging Winds in Texas, October 3, 201952 kt wind · 2 events
- Heavy Snow in Alaska, October 3 to 5, 20192 events
- Flash Flood in Kansas, October 3, 2019$200 · 1 event
- Heavy Rain in Hawaii, October 3, 20191 event
- Rip Current in North Carolina, October 3, 20191 event
- Flood in New Mexico, October 3, 20191 event
- Hail in Texas, October 3, 20190.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859721, 859875, 859877.